This site is intended for health professionals only

At the heart of general practice since 1960

Long-term NSAID use linked to increased AF risk

By Nigel Praities

Long-term use of NSAIDs is associated with an increased risk of atrial fibrillation, an analysis of UK general practice data shows.

The study looked at 1,000 patients aged 40 to 89 years with a diagnosis of atrial fibrillation in the General Practice Research Database in 1996.

They compared these patients with randomly sampled controls and found an association with the prescription of anti-inflammatory drugs, such as NSAIDs.

They found current use of NSAIDs was associated with a 44% increase in the risk of chronic atrial fibrillation, but not for paroxysmal atrial fibrillation. They also confirmed previous findings of an association between corticosteroids and atrial fibrillation.

Lead author Professor Raffaele De Caterina, director of the Institute of Cardiology at Gabriele d'Annunzio University, Italy, concluded: ‘This does not imply a cause and effect relationship.

‘A likely explanation is the existence of an underlying inflammatory condition, increasing the risk of atrial fibrillation on the one hand and prompting the use of NSAIDS on the other.'

Arch Intern Med 2010; 170: 1450-55

NSAIDs could raise AF risk

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say